Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 239, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 20, 2019, 5:07 PM CDT for Sheridan County, North Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2019, 5:07 PM CDT (22:07 UTC)
- Expired
- Sep 20, 2019, 5:59 PM CDT
- In force
- 52 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Sheridan County, ND
The radar
The Bismarck radar (KBIS), 87 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 5:12 PM CDT | HAIL 1 | 10 Sse Denhoff, ND | REPORT FROM PLAT BOOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 1:50 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1602 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
546
WUUS53 KBIS 202207
SVRBIS
NDC083-202315-
/O.NEW.KBIS.SV.W.0239.190920T2207Z-190920T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
507 PM CDT Fri Sep 20 2019
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern Sheridan County in south central North Dakota...
* Until 615 PM CDT.
* At 507 PM CDT, a severe thunderstorm was located 9 miles south of
Mcclusky, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Goodrich around 545 PM CDT.
Other locations impacted by this severe thunderstorm include Denhoff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4733 10004 4733 10050 4737 10056 4768 10007
4767 10003
TIME...MOT...LOC 2207Z 219DEG 21KT 4735 10039
HAIL...1.50IN
WIND...60MPH
$$
HOLLAN3 follow-up statements
601
WWUS53 KBIS 202227
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
527 PM CDT Fri Sep 20 2019
NDC083-202315-
/O.CON.KBIS.SV.W.0239.000000T0000Z-190920T2315Z/
Sheridan ND-
527 PM CDT Fri Sep 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN SHERIDAN COUNTY...
At 527 PM CDT, a severe thunderstorm was located near Goodrich, or 11
miles east of Mcclusky, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Goodrich around 535 PM CDT.
Other locations impacted by this severe thunderstorm include Denhoff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4733 10004 4733 10050 4737 10056 4768 10007
4767 10003
TIME...MOT...LOC 2227Z 232DEG 25KT 4745 10020
HAIL...1.00IN
WIND...60MPH
$$
HOLLAN292
WWUS53 KBIS 202242
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
542 PM CDT Fri Sep 20 2019
NDC083-202315-
/O.CON.KBIS.SV.W.0239.000000T0000Z-190920T2315Z/
Sheridan ND-
542 PM CDT Fri Sep 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN SHERIDAN COUNTY...
At 541 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Goodrich to 13 miles north of
Wing, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Goodrich around 615 PM CDT.
Other locations impacted by these severe thunderstorms include
Denhoff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4733 10034 4747 10040 4768 10007 4767 10003
4733 10004
TIME...MOT...LOC 2241Z 198DEG 18KT 4759 10004 4733 10023
HAIL...1.00IN
WIND...60MPH
$$
HOLLAN909
WWUS53 KBIS 202259
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
559 PM CDT Fri Sep 20 2019
NDC083-202309-
/O.CAN.KBIS.SV.W.0239.000000T0000Z-190920T2315Z/
Sheridan ND-
559 PM CDT Fri Sep 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHERIDAN COUNTY
IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled. However heavy rain is still possible with these
thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central North Dakota.
LAT...LON 4733 10034 4747 10040 4768 10007 4767 10003
4733 10004
TIME...MOT...LOC 2258Z 219DEG 21KT 4767 9995 4741 10014
$$
HOLLANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 4:20 PM CDT, 47 minutes earlier.
Area forecast discussion, Sep 20, 4:20 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 420 PM CDT Fri Sep 20 2019 .UPDATE... Issued at 419 PM CDT Fri Sep 20 2019 Quick update for thunderstorms forming in south central North Dakota. && .SHORT TERM...(This evening through Saturday) Issued at 203 PM CDT Fri Sep 20 2019 Severe thunderstorm watch 654 has been issued for central North Dakota this afternoon and evening. Organized line of thunderstorms has formed along the cold front similar to CAM model forecast. The HREF ensemble depicts some short to medium length supercells tracking northeast along the front and nothing has changed to the anticipated scenario and storm mode, with a linear MCS expected to form and track across central into eastern North Dakota through this evening. A secondary thrust of severe weather may be possible across southwest and south central North Dakota late this evening and overnight as the CAM models now suggest. Saturday will see widespread showers and and scattered thunderstorms as the main upper low tracks into the region. In addition to the severe weather, heavy rains will be a concern, although current indications are the rainfall will not completely overlap the september rains from last 2 weeks. .LONG TERM...(Saturday night through Friday) Issued at 203 PM CDT Fri Sep 20 2019 After this rain event, mainly dry weather is forecast through Tuesday, with scattered showers Wednesday through Friday. Much cooler weather Wednesday through Friday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1159 AM CDT Fri Sep 20 2019 Hazards to aviation focused on thunderstorms Friday afternoon across the west, impacting kdik-kmot initially. Line of storms will move east by late afternoon impacting KMOT-KBIS-KJMS late afternoon and evening. Then late tonight and Saturday mvfr to IFR conditions in widespread showers and scattered thunderstorms expect over the west and central. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...WAA LONG TERM...WAA AVIATION...WAA
Hazardous weather outlook, Sep 20, 2:37 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 237 PM CDT Fri Sep 20 2019 NDZ003>005-011>013-019>023-025-034>037-042-045>047-050-211945- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Grant-Sioux-Emmons-Logan-McIntosh- 237 PM CDT Fri Sep 20 2019 /137 PM MDT Fri Sep 20 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms this afternoon and this evening. Some storms will be severe with large hail to the size of golf balls and damaging winds to 60 mph the main threats. An isolated tornado threat is also possible late this afternoon and evening. Additionally, heavy rainfall today and tonight may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Saturday morning through Saturday evening. Additional heavy rainfall may lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NDZ001-002-009-010-017-018-031>033-040-041-043-044-048-051-211945- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams-La Moure-Dickey- 237 PM CDT Fri Sep 20 2019 /137 PM MDT Fri Sep 20 2019/ This Hazardous Weather Outlook is for portions of northwest North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely this afternoon west and tonight west and central. Some storms may be strong to severe, with large hail to the size of quarters and damaging winds to 60 mph the main threats. An isolated tornado threat is also possible late this afternoon and evening. Additionally, heavy rainfall today and tonight may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Saturday morning through Saturday evening. Additional heavy rainfall may lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Sep 20, 3:00 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL 1 ENE MINOT AIR FORCE B 48.42N 101.33W
09/20/2019 E1.00 INCH WARD ND OTHER FEDERAL
&&Local storm report, Sep 20, 3:06 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
306 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 6 N MAXBASS 48.81N 101.14W
09/20/2019 NAN INCH BOTTINEAU ND PUBLIC
GOLFBALL TO BASEBALL SIZED HAIL RESULTED IN
A BROKEN WINDOW, HOLES IN SIDING, AND YARD
COVERED IN HAIL.
&&
KSLocal storm report, Sep 20, 4:08 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
408 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL BURLINGTON 48.28N 101.43W
09/20/2019 E2.75 INCH WARD ND PUBLIC
WINDSHIELD DAMAGED, WINDOWS BROKEN AND
SIDING DAMAGE.
&&Local storm report, Sep 20, 4:09 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
409 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 5 WSW WESTHOPE 48.89N 101.13W
09/20/2019 E2.25 INCH BOTTINEAU ND PUBLIC
RELAYED THROUGH SOCIAL MEDIA. SAW CARS WITH
BROKEN WINDSHIELDS, AND HAIL DAMAGE TO
HOUSES AND MAILBOXES. HAIL LASTED
APPROXIMATELY 5 MINUTES.
&&
MJLocal storm report, Sep 20, 4:37 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
437 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL LINTON 46.27N 100.23W
09/20/2019 E1.00 INCH EMMONS ND TRAINED SPOTTER
TRAINED SPOTTER REPORTS 1 INCH DIAMETER
HAIL.
&&
KSLocal storm report, Sep 20, 4:58 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
458 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 5 NE MAXBASS 48.78N 101.07W
09/20/2019 E1.00 INCH BOTTINEAU ND PUBLIC
NO DAMAGE REPORTED.
&&
KSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 11:06 PM CDT | Special Weather Statement | BIS | Divide | 24 min |
| Sep 19, 11:27 PM CDT | Special Weather Statement | BIS | Divide | 33 min |
| Sep 20, 12:12 AM CDT | Special Weather Statement | BIS | Divide | 33 min |
| Sep 20, 12:26 AM CDT | Severe Thunderstorm Warning | BIS | Divide | 40 min |
| Sep 20, 11:10 AM CDT | Special Weather Statement | BIS | Mountrail | 20 min |
| Sep 20, 11:26 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 64 min |
| Sep 20, 12:18 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 43 min |
| Sep 20, 12:52 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 38 min |
| Sep 20, 1:23 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 43 min |
| Sep 20, 1:25 PM CDT | Special Weather Statement | BIS | Mercer | 20 min |
| Sep 20, 1:58 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 62 min |
| Sep 20, 2:47 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Renville, Ward | 43 min |
| Sep 20, 3:23 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 67 min |
| Sep 20, 3:27 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 63 min |
| Sep 20, 4:24 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 66 min |
| Sep 20, 4:35 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 55 min |
| Sep 20, 4:45 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton, Sioux | 47 min |
| Sep 20, 6:01 PM CDT | Special Weather Statement | BIS | Kidder, Wells | 29 min |
| Sep 20, 6:10 PM CDT | Areal Flood Advisory | BIS | Burleigh, Kidder, Sheridan, Wells | 3 hr |
| Sep 20, 6:33 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Sioux | 42 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.